Page 1 of 1

Anyone ever been told trazadone caused their RLS?...

Posted: Tue Apr 30, 2019 6:12 am
by jerrymeadlucero
Hi All,

My neurologist is convinced my RLS (if that is truly what I have) which started 3 weeks ago was caused by taking Trazodone. I started taking Trazadone at night and Wellbutrin during the day a little over a month ago for mild anxiety and depression. My RLS symptoms started two weeks later. I have been off the Trazadone for 2 weeks now and the RLS is still an issue. And everything I read indicates Trazadone, as well as Wellbutrin, are RLS friendly. Anyone ever hear of Trazadone causing RLS?

Re: Anyone ever been told trazadone caused their RLS?...

Posted: Tue Apr 30, 2019 11:11 am
by QyX
Trazadone can cause RLS symptoms because it has central antihistaminergic properties.

All drugs who have such effects can cause and worsen RLS symptoms which is the reason why so many antidepressants are problematic for RLS patients and those who have a vulnerability to develop such symptoms.

Re: Anyone ever been told trazadone caused their RLS?...

Posted: Tue Apr 30, 2019 1:30 pm
by stjohnh
QyX wrote:Trazadone can cause RLS symptoms because it has central antihistaminergic properties.

All drugs who have such effects can cause and worsen RLS symptoms which is the reason why so many antidepressants are problematic for RLS patients and those who have a vulnerability to develop such symptoms.


While it is true that older antihistamines (diphenhydramine, etc) exacerbate RLS symptoms, I don't think it is known that trazodone does this. There are a number of types of histamine receptors and I don't think much work has been done on the mechanism of RLS symptoms and histamine receptors. There is some thought that differences in antidepressant effects on RLS may be due to the tricyclic chemical structure of older antidepressants. Trazodone has a tetracyclic structure.

This 2008 article from Germany, "Restless legs syndrome, periodic limb movements, and psychopharmacology" https://www.ncbi.nlm.nih.gov/pubmed/18958441 suggests that trazodone does not exacerbate RLS.

This 2018 review "The influence of antidepressants on restless legs syndrome and periodic limb movements: A systematic review" https://www.ncbi.nlm.nih.gov/pubmed/28822709 also suggests trazodone does not exacerbate RLS. The authors also commented "Current data indicate that onset or exacerbation of restless legs syndrome and rise in frequency of periodic limb movements are uncommon following the initiation of an antidepressant."

This also suggests that the "common knowledge" that "antidepressants frequently worsen RLS" is not true.

I confess that I did not read the whole articles, and the information above is from the abstracts.

Bottom line, it is unlikely that trazodone causes RLS, but definitive studies have not been done.

Re: Anyone ever been told trazadone caused their RLS?...

Posted: Tue Apr 30, 2019 2:12 pm
by QyX
Okay, so I looked it up to make sure: Trazodone is a super potent agonist on the antihistamine H1 receptor. There is no real difference in the way Trazodone affects the antihistamine h1 receptor compared to diphenhydramine or any other psychotropic substance that has central antihistamine h1 properties.

I used Trazodone for a few weeks while my RLS was not that bad as it is right now and I had to stop it because it only made everything worse.

All the old antidepressents (all the tricyclic and tetracyclic antidepressents like Imipramine, Amitryptilin, Mirtazapine, ...) can have similar effects and most likely will cause similar problems.

If you have RLS, it would be smart to avoid any drugs that have central antihistaminergic properties.

The difference to some of the modern antihistaminergic drugs used to treat allergic rhinitis don't have central antihistaminergic properties because they don't cross the blood-brain barrier ... but all that do will most likely cause problems with RLS.

Re: Anyone ever been told trazadone caused their RLS?...

Posted: Tue Apr 30, 2019 6:30 pm
by jerrymeadlucero
stjohn and QyX, thank you both for your thoughtful and insightful responses. They are certainly much appreciated. QyX I am very intrigued by what you say as you are the first person to suggest like my neurologist that Trazadone could be an RLS trigger. The pharmacists and a psychiatrist I spoke with said no. All the stuff I read online referred to Trazadone as RLS friendly, even beneficial for both sleep and depression for RLS suffers. If you do a search for the term Trazadone on this message board all the references seem to be of people with RLS having good experiences with Trazadone. But you're the 2nd opinion I was seeking I guess to validate that my neurologists could be on to something and so out of extreme caution I will continue to avoid the Trazadone, even though my symptoms have not improved since I discontinued it weeks ago. I still don't think it is what caused my RLS however.

Re: Anyone ever been told trazadone caused their RLS?...

Posted: Tue Apr 30, 2019 7:33 pm
by Rustsmith
The book "Clinical Management of Restless Legs Syndrome", 2nd Ed says that Trazadone "does not seem to affect RLS and may improve sleep". Note that it doesn't say that Trazadone doesn't affect RLS, just that it does not seem to. With all the variations in the ways that meds work for or against those of us with RLS, maybe you are one of those exceptions.

Re: Anyone ever been told trazadone caused their RLS?...

Posted: Thu May 02, 2019 1:42 pm
by badnights
You might want to consider the Wellbutrin at the culprit. I took it for 2 days many years ago and was convinced it worsened my symptoms so I stopped it. I was in a mess from other meds at the time, though, I was never certain later if it really had harmed me.

As I see it, your main problems seem to be neuropathies, with perhaps some WED/RLS thrown in. So the causative agent might be something that is not known to cause WED/RLS.

Re: Anyone ever been told trazadone caused their RLS?...

Posted: Fri May 03, 2019 3:55 am
by jerrymeadlucero
Beth, I just replied to your reply post to my first post in the "Just Joined" section, so if you haven't seen that yet, take a look. But I want to say again, thank you, thank you, thank you! You have gone above and beyond with your replies.

On the Wellbutrin - Roughly 5 or 6 days after my symptoms started I stop taking it (along with the Trazadone) as I was trying to element all possible causes. But I went a week off it and it made no difference. The neurologist did not see it as a problem, unlike the Trazadone, and all the stuff I read online said it was a good choice for RLS suffers. So I started using it again a week ago. Best I can tell being on or off it for a week at a time has had no discernable effect on my symptoms. And I really would like something to help with depression and anxiety since the mild depression and anxiety I had before all these symptoms started which lead me to start taking the Trazadone and the Wellbutrin is no longer "mild" and is much, much worse since my symptoms began. I am sure you can sympathize with what I am saying.

Yes, I am starting to think that my problems are more neuropathies as well, despite the fact that the EMG Nerve test that started this all showed no signs of nerve damage. But as a diabetic, neuropathy comes with the territory.

Re: Anyone ever been told trazadone caused their RLS?...

Posted: Fri May 03, 2019 5:09 am
by badnights
Ya, all my three siblings are diabetic. Somehow I escaped. Only, I would rather be diabetic than have severe WED, so I guess I didn't really win the lottery :)

I agree that the Wellbutrin seems harmless enough. You need hope, too! and I hope you are getting some here. You need to plan your approach to your doctor...

Re: Anyone ever been told trazadone caused their RLS?...

Posted: Wed Jun 05, 2019 2:06 am
by RLS Ouch
Personally eveything I read on the internet reseaech articles included even from prestigious universities are wonderful marketing tools for the pharmacutical companies to use to direct traffic this way or that way. Furthermore we get so cought up in looking for answers outside our selfs. That's the main message. There's no lack of information in the world these day. Its over kill. They repeat the same information over and over again until we are blue in the face. So be careful what your feeding on because it might make your cindition worse. Esspecially if your like me and make mountains out of mole hills. And even if you had a severe case of rls and it was the size of a mountain range. 500 web searches later your dealing with Jupitar. Now your RLS is the size of the biggest plant in the solar sytem. Now try and go to sleep on that.

Re: Anyone ever been told trazadone caused their RLS?...

Posted: Fri Jun 14, 2019 4:44 am
by badnights
we get so cought up in looking for answers outside our selfs. That's the main message. There's no lack of information in the world these day. Its over kill. They repeat the same information over and over again until we are blue in the face. So be careful what your feeding on because it might make your cindition worse. Esspecially if your like me and make mountains out of mole hills. And even if you had a severe case of rls and it was the size of a mountain range. 500 web searches later your dealing with Jupitar. Now your RLS is the size of the biggest plant in the solar sytem. Now try and go to sleep on that.
I take your point, it's a good one. Focusing on all the things that have gone wrong and could go wrong reduces hope, which by itself will make symptoms worse. On the other hand, being as healthy as we can be - controlling the things we can still control about our diets, our leisure activities, our attitudes - can ease the pressure and reduce the symptoms.